Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram

(26 Posts)
rightsofwomen Mon 24-Oct-16 10:50:19

I have been on 20mg since May.

Is it OK for me to reduce to 10mg w/o GP review?

VivienneWestwoodsKnickers Mon 24-Oct-16 10:52:17

I would strongly recommend you don't do this. It's very early, you've not been on them very long.

Why do you want to reduce?

rightsofwomen Mon 24-Oct-16 10:55:28

I just don't like being on them. I don't know if I ever really was clinically depressed, but started taking them as I didn't want to look like I was refusing the help the GP was offering me.

VivienneWestwoodsKnickers Mon 24-Oct-16 10:57:36

You really need to go back to the GP in the first instance then. You should be supported in coming off them, as there can be side effects if you do it in a way that doesn't suit you. Have you had other support for whatever was affecting you?

BeBopTalulah Mon 24-Oct-16 11:02:16

I completely understand the 'I just want off these' feeling, but I agree that you really need to see the GP first. I didn't just cut my dose in half when I stopped, I alternated doses initially under advice of GP and I'm really glad I saw her first. You can feel a bit rocky after stopping and it's good to have some support in the first instance.

rightsofwomen Mon 24-Oct-16 11:13:17

Thank you.

I have until end of Nov on my repeat so maybe I'll just carry on until then and I'll be due a review then anyway and I can discuss with him rather than make an appt specially.

Yes, I have lots of other support in the form of friends, family and running. I'm lucky.

VivienneWestwoodsKnickers Mon 24-Oct-16 11:22:34

You could make an appointment specially - they can bring the review of the meds forward rather then have you go in twice. If it's worrying you, I'd recommend going in earlier.

ProjectGainsborough Mon 24-Oct-16 11:40:33

Stopping can make you feel quite weird. Best to check with your gp first and they can recommend a way to phase it out.

goose101 Wed 26-Oct-16 06:17:34

been on citalopram for 6 days now for anxiety.all the major side effects are calming down obveously still a bit anxous because i cant sleep. has anyone else had this.....

Boolovessulley Wed 26-Oct-16 06:37:33

See your gp.
Mine suggested I reduce but after trying it I felt I was better staying on 20mg.
I understand your reasoning.
I even tried to stop taking it for a few days.
Couldn't stop crying and felt very very upset by small things.
I actually feel happier on 20mg so don't do anything without first seeing your gp.

FV45 Tue 08-Nov-16 17:25:17

Thank you for sharing your experiences.

I have made GP appt for a couple of weeks time. Review is actually end Dec not Nov and I don't want to wait until then.

I started taking them in midst of very difficult (EA) divorce and every time I take it I just associate it with that dark, dark time.

He has left the home now and while there are ongoing issues which will go to court I feel better able to cope.

harderandharder2breathe Fri 11-Nov-16 17:47:12

My friend wanted to come of AD before xmas but her doctor advised it's not generally the best time of year for it with the weather, darkness, pressures of the festive season etc so recommended waiting till the new year

I would always recommend speaking to your doctor over any changes in dose

FV45 Wed 23-Nov-16 11:44:11

Follow up - saw GP and am reducing from 20 to 10. Review with him in 3 weeks.

FV45 Fri 25-Nov-16 09:30:06

...have been feeling a bit sick at bed time and right now. Headachy as well.

This is day 2 of having 10mg.

I should probably eat something (bleugh).

Snoogybear1975 Thu 01-Dec-16 17:23:45

Hi, I've been prescribed citaloptam today for anxiety. I've had anxiety on and off for a number of years and have always managed with beta blockers and acupuncture. This time though it feels worse than ever and has left me feeling low and some days like I can't cope....I'm terrified of taking medication so any advice on starting out will be appreciated x

Itisnoteasybeingdifferent Fri 02-Dec-16 07:22:50

If you read the bumf that comes with it, it appears that Citralopram takes some time to become effective,,, It is a matter of weeks not hours.

Equally, coming off takes the same sort of time. I came off about 8 years ago by taking the dose down a little bit evey month until I was taking half a tablet, then half a tablet every other day..

Itisnoteasybeingdifferent Fri 02-Dec-16 07:26:21

Snoogy,
It made a world of difference for me.. I don't recall getting any side effects. I took it for about 18 months befire it began to not feel "right". Further discussions with my consultant moved towards a diagnosis of Manic Depression instead of recurring depression and I was given an alternative med.

fallenempires Fri 02-Dec-16 15:46:09

Snoogy.I've been back on them for seven months.I've found that it takes the edge off but I'm planning on getting a GP's appointment next week as my anxiety & tearfulness have returned sadly.
The side effects for me have included an upset stomach and teeth grinding in my sleep!What dosage have you been given?

CharliePurple Wed 07-Dec-16 19:51:09

I came off them about five weeks ago, I didn't see the GP and just stopped taking them but only after I found that a new hobby was making me feel like I didn't need them any more.OP, how are you getting on now?

rightsofwomen Thu 15-Dec-16 21:46:23

I had 3 weeks on 10mg, forgot to take yesterday's and felt ok so thought I'd skip today, but have been feeling very dizzy and spacey so took it this evening. Will try every other day until I can get a pill cutter and then go down to 5mg. Review at end Jan, or a bit later if I get the pill cutter as my next prescription will last longer.

FuckingHellz Thu 15-Dec-16 21:52:06

Please take this advice - reduce your dose by 2.5mg every month. You won't get any withdrawal effects, brain zaps or feel you are getting depressed again.

It can take a few months but I've done it twice now successfully smile

A long time ago a go told me to alternate doses ie 10 mg one day then 20mg the next. I was fucked and went back on the original dose as I thought I was getting depressed again.

You can do it, just be sure in your mind that you're ready to come off them x

rightsofwomen Thu 15-Dec-16 22:08:08

Thank you fucking.
(Am OP, can't be arsed to sort namechange out)

As I said upthread I started taking them mid EA divorce. I won't get in the same state as I was these last couple of years.
I think I am being a bit hasty in trying to get the ADs out of my life as they control my mood. HE controlled me. HE made me have to take them.
A bit muddled I know and I am struggling not to feel weak that withdrawal is affecting me.

I'll try and be sensible.

BingBongBam Thu 15-Dec-16 22:24:56

Yes, be sure you are ready to come off them, I thought I was and five weeks later I'm depressed again having been feeling great until the last couple of days, though maybe that's down to work stress and friendship changes.

FV45 Tue 17-Jan-17 14:45:57

Update (OP here). Am now down to 5mg - for a few weeks now actually, and I'm doing OK.
I feel like I am in control now and that's a good feeling, although I am still dealing with lots of shit.
Happy to stay on 5mg until things are more calm.

CantGetNoSleeeeeeep Tue 17-Jan-17 15:44:00

Good to hear FV45. I dropped 20mg to 10mg in the early stages on taking it and I didn't feel the full effect of the drop until about 3 weeks when I had an awful couple of weeks then settled. I've just dropped 10mg-5mg and 2 weeks in I feel terrible. Been pretty good up to this point

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now